On Tuesday (July 24) Demi Lovato was rushed to the hospital after suffering an apparent overdose. While the 25-year-old singer is currently in stable condition, she was unconscious when paramedics arrived at her home on Tuesday morning. It's being reported by multiple sources that Demi was administered a life saving dose of Narcan by those with her at the time of the overdose. This action is likely what revived Lovato and ultimately saved her life.
Many people are unfamiliar with Narcan, despite it's vital importance in the fight against the opioid crisis. Narcan is the brand name for the drug Naloxone, which is a medication used to reverse the effects of opioids like heroin, fentanyl and morphine. It's been referred to as a "magic drug" and a "heroin antidote." Narcan blocks the bodies opiate receptors, allowing time to recover from the effects of the drugs, according to The Mirror. Narcan has been added to The World Health Organization's list of essential medicines, which identifies the safest and most effective drugs.
Narcan is also much easier for people to get their hands on then many may realize. Due to the opioid addiction growing at an epidemic rate in the United States, Narcan is becoming available in more accessible places. It's now available at Walgreens in nasal spray form, according to People. Dr. Jerome Adams, the U.S. Surgeon General, issued a public health advisory back in April that urged more Americans to carry and learn to use Narcan in case of an emergency such as Demi's.
“Knowing how to use naloxone and keeping it within reach can save a life,” Adams said in the advisory. Those who were with Demi at the time of her reported overdose supposedly kept Narcan on hand because they feared the worst.
Narcan has been compared to EpiPens, which is critical for treating severe allergy attacks. Just like with EpiPen usage, anybody who has been administered Narcan should be taken to a hospital as soon as possible for further treatment.
It's important to note that Narcan doesn't always work with the first dose. Sometimes a second dose will be required. It is impossible to overdose on Narcan, though, an EMT source spoke to People about the drug saying it "isn’t a solution to addiction by any means, but it is a solution to death."
If you or someone you know is struggling with substance abuse, contact the Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline at 1-800-662-HELP (4357).